Akathisia and Benzodiazepines

Benzodiazepines are currently being prescribed at an alarming rate for a variety of illnesses, including anxiety, panic disorder, nerve pain, seizures, “medically unexplained neurological symptoms,” etc. In fact, Xanax (alprazolam), Ativan (lorazepam), Klonopin (clonazepam), and Valium (diazepam) were among the top 100 most widely prescribed medications in 2018 (Fuentes, Pineda, et al., 2018) [1].

Unfortunately, physical dependence to benzodiazepines can occur after even a few days and withdrawal often causes akathisia. In addition, people taking benzodiazepines can develop akathisia as each dose wears off (“interdose” or “end-of-dose” akathisia), which may become unrelenting when tolerance occurs. This is a well-known fact in support groups; however, many clinicians are not aware of it. As a result, we have seen the following scenario occur time and time again —

A Recipe for Suicide

A patient is prescribed a benzodiazepine for anxiety, nerve pain, etc. Tolerance occurs and they develop withdrawal symptoms, including akathisia with suicidality. Their doctor fails to recognize it, so they increase the dose. This may happen several times. Although the patient takes the medication as prescribed, the doctor begins to suspect an addiction and begins treating the patient accordingly. Knowing the akathisia and suicidality will become much worse without the benzodiazepine, the patient strongly resists discontinuing it – further cementing their “drug addict” label.

Family members may become so frustrated with the patient’s “drug problem” and refusal to follow their doctor’s orders that they ultimately abandon them. So, this person who was already suicidal due to akathisia additionally loses their family, their friends, their job, their home, etc. While family and friends see this as hitting rock bottom due to a drug problem, it is actually the perfect recipe for suicide.

Mistreatment

This patient was prescribed a benzodiazepine for akathisia symptoms that his doctor misdiagnosed as anxiety. He took it as prescribed. When tolerance set in, the akathisia and suicidality became much worse. His dose was raised, he was labeled a drug addict, and then this happened —

I was put in a god awful drug treatment center. They cold-turkeyed me off my benzo I was taking for akathisia and off trazodone which I’ve been on for many years. Needless to say akathisia got worse. After over a week of sleeping hardly at all I went completely berserk and was having a total meltdown. I started begging for an ambulance for a couple of days. They refused and wouldn’t let me speak to family even. Every time I mentioned the word akathisia they got angry and denied it even existed- Eventually they said I was an entitled little piece of shit and showing drug seeking behavior- threatened to beat me up- I begged for an ambulance- they called the sheriff and had me admitted to a psych hospital – transported me handcuffed and shackled three hours away to a horrible facility where I begged for help and they forced injections of haldol and geodon on me – causing me horrific tardive dyskinesia almost immediately. I wish that any of this story was not true.

Cold Turkey Benzodiazepine Withdrawal

There is a high risk of akathisia if benzodiazepines are discontinued cold turkey, especially if they have been taken long-term. Unfortunately, many doctors today are either refusing to renew prescriptions or tapering their patients too rapidly due to the crack-down on prescription drug abuse. Stephanie and Christine illustrate the dangers of this practice in the following video —

If you are currently taking a benzodiazepine and wish to discontinue it, please click here for a free copy of the Ashton Manual and a recommended micro-tapering schedule.

Benzodiazepines and Akathisia - Raising Awareness

Dr. Jordan Peterson is a well-known clinical psychologist, professor of psychology at the University of Toronto, and best-selling author of 12 Rules for Life: An Antidote for Chaos. In 2019, he mysteriously disappeared from the public eye. His daughter, Mikhaila, explained what happened to him in a video released on social media six months later.

Jordan had taken a benzodiazepine as prescribed for several years and then developed akathisia. The benzodiazepine was discontinued abruptly which caused severe worsening of his condition. In a recently-released video podcast, Mikhaila and Jordan further detail his story and warn of the dangers of benzodiazepines. This is a condensed version of that podcast —

For more information about benzodiazepines and the benzodiazepine withdrawal syndrome, please visit the Benzodiazepine Information Coalition’s website at www.benzoinfo.com.

References

  1. Fuentes, A., Pineda, M., & Venkata, K. (2018). Comprehension of Top 200 Prescribed Drugs in the US as a Resource for Pharmacy Teaching, Training and Practice. Pharmacy, 6(2), 43. doi:10.3390/pharmacy6020043